Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 175, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 22, 2020, 11:58 PM CDT for 4 counties in Texas. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2020, 11:58 PM CDT (04:58 UTC)
- Expired
- Jun 23, 2020, 1:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Borden County, TX, Dawson County, TX, Gaines County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 102 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 12:17 AM CDT | TSTM WND GST 62 | Welch, TX | |
| Jun 23, 12:25 AM CDT | TSTM WND GST 72 | Welch, TX | |
| Jun 23, 12:55 AM CDT | TSTM WND GST 78 | 2 Ne Lamesa, TX | |
| Jun 23, 1:10 AM CDT | TSTM WND GST 63 | 2 Ese Gail, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 9:06 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 3933 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
409
WUUS54 KMAF 230458
SVRMAF
TXC033-115-165-415-230600-
/O.NEW.KMAF.SV.W.0175.200623T0458Z-200623T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1158 PM CDT Mon Jun 22 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Scurry County in western Texas...
Eastern Gaines County in western Texas...
Borden County in western Texas...
Dawson County in western Texas...
* Until 100 AM CDT.
* At 1155 PM CDT, severe thunderstorms were located along a line
extending from near Crosbyton to near Plains, moving southeast at
50 mph. This storm has a history of wind damage across areas to
the northwest.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Snyder, Lamesa, Seminole, Seagraves, Ackerly, Gail, Seagraves
Airport, Gaines County Airport, Welch, Fluvanna, J B Thomas
Reservoir, Lamesa Municipal Airport, Los Ybanez, Patricia, Arvana,
Hancock, McKenzie Lake, Dunn, Gaines County Park and Loop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! Large hail and damaging winds and continuous
cloud to ground lightning is occurring with these storms. Move
indoors immediately.
&&
LAT...LON 3253 10077 3252 10271 3296 10272 3297 10093
TIME...MOT...LOC 0455Z 290DEG 53KT 3360 10128 3313 10278
HAIL...1.00IN
WIND...80MPH
$$
871 follow-up statement
772
WWUS54 KMAF 230530
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1230 AM CDT Tue Jun 23 2020
TXC033-115-165-415-230600-
/O.CON.KMAF.SV.W.0175.000000T0000Z-200623T0600Z/
Scurry TX-Gaines TX-Borden TX-Dawson TX-
1230 AM CDT Tue Jun 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SCURRY...EASTERN GAINES...BORDEN AND DAWSON COUNTIES...
At 1228 AM CDT, severe thunderstorms were located along a line
extending from near Spur to 11 miles west of Welch, moving southeast
at 50 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...A 62 mph wind gust was reported at the Welch Mesonet with
the outflow boundary. Stronger winds are also being
reported to the north with sustained over 40 mph.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Snyder, Lamesa, Seminole, Seagraves, Ackerly, Gail, Seagraves
Airport, Gaines County Airport, Welch, Fluvanna, J B Thomas
Reservoir, Lamesa Municipal Airport, Los Ybanez, Patricia, Arvana,
Hancock, McKenzie Lake, Dunn, Gaines County Park and Loop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3253 10077 3252 10271 3296 10272 3297 10093
TIME...MOT...LOC 0528Z 290DEG 53KT 3345 10081 3299 10231
HAIL...1.00IN
WIND...80MPH
$$
87What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:28 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 22, 9:28 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 928 PM CDT Mon Jun 22 2020 .UPDATE... Issuance of watch #296 and expire heat advisory. && .DISCUSSION... NW flow event underway to the n of CWFA and storms are favored to move thru the far NE PB late tonight. Outflow boundaries further s are keeping the possibility of strong to severe storms in the forecast next few hrs. && .PREV DISCUSSION... /issued 607 PM CDT Mon Jun 22 2020/ DISCUSSION... See aviation discussion below. AVIATION... Deep mixing of dry air has resulted in high based CU today that are tied to the GDP Mtns and across Lea Co into PB along near a boundary. Winds have shifted to the NE at MAF and we expect that to occur at other TAF sites thru the evening. Winds could be kinda difficult to nail down due to said boundary and potential for another re-enforcing boundary 06Z-09Z in assocn with convective complex that is forecast to move thru the South Plains tonight. -SHRA/-TSRA may briefly impact INK/CNM thru 04Z or so, but for now we not include. PREV DISCUSSION... /issued 316 PM CDT Mon Jun 22 2020/ DISCUSSION... Right now, we have a mesolow evident on KMAF radar imagery located a few miles northwest of the radar with a decaying outflow boundary extending northeast over the western Low Rolling Plains. A dryline bulge extends southeast of this mesolow into the southeastern Permian Basin, then southward into the lower Trans Pecos. Winds to the north and northeast of the mesolow have backed, bringing with it mid 60s dewpoints up into the northeastern Basin/western Low Rolling Plains. Convergence to the east of the mesolow on the moist side of the decaying boundary may be enough to overcome stout convective temperatures to produce isolated thunderstorms late this afternoon through this evening over the northern Permian Basin. Given the thermodynamic profile aloft (an "inverted-V" signature), any storm that does develop will have the potential to produce damaging wind gusts. Late tonight, a mesoscale convective system, or MCS, is expected to move across the northeastern Basin, bringing with it gusty winds and some needed rainfall. Shower and thunderstorm activity will then end around sunrise over this area, although a few lingering showers may persist until noon over the western Low Rolling Plains. Tomorrow's weather is contingent upon the outflow generated by tonight's MCS activity. It's expected that the outflow boundary will push to roughly the Pecos River valley, bringing cooler weather with it to the Permian Basin and southeastern New Mexico. Confluent flow along this boundary combined with strong insolation along the eastern slopes of the Sacramentos will be sufficient to pop scattered storms again tomorrow afternoon. Southeastern New Mexico will see the greatest threat of severe weather tomorrow afternoon, mainly in the form of damaging winds. This convection is expected to grow upscale into another MCS, with this activity tracking along and north of the outflow boundary overnight over the Permian Basin. Damaging winds may accompany this MCS early tomorrow night. Most areas across the Permian Basin should pick up some badly-needed rainfall, with probabilistic guidance suggestive of amounts in the 0.1"-0.5" range most likely. Decreasing clouds Wednesday and cool temperatures are forecast, but upper heights are expected to build over the region Thursday through the weekend, and this means a warmup to above normal readings. By Saturday expect temperatures to top out above the century mark across the upper Trans Pecos as well as the Rio Grande and nearby lower elevations. We could see some isolated afternoon and evening thunderstorms develop off the mountains Saturday. Sunday and Monday look to be about the same weatherwise. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 92 69 89 / 30 30 40 30 Carlsbad 71 95 68 94 / 10 10 50 40 Dryden 74 97 72 94 / 10 10 20 40 Fort Stockton 73 95 69 92 / 10 10 30 40 Guadalupe Pass 66 87 64 87 / 10 10 40 40 Hobbs 68 91 66 89 / 20 20 40 40 Marfa 62 95 62 91 / 0 20 20 50 Midland Intl Airport 73 93 69 91 / 30 30 40 30 Odessa 73 93 69 91 / 20 20 40 30 Wink 74 97 71 94 / 10 10 40 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Jun 22, 2:37 PM CDT, 9 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 237 PM CDT Mon Jun 22 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-231945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 237 PM CDT Mon Jun 22 2020 /137 PM MDT Mon Jun 22 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible over the central and eastern Permian Basin late this afternoon through tonight. Large hail and damaging winds will be the primary hazards. A Heat Advisory remains in effect for most of West Texas and southeast New Mexico through this evening. An Excessive Heat Warning remains in effect for Central Brewster County through this evening. Triple digits likely for all areas, except the mountains where mid to upper 90s will be common. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms are possible Tuesday afternoon and evening for southeast New Mexico and areas in West Texas along and west of the Pecos River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jun 22, 10:06 PM CDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1006 PM CDT Mon Jun 22 2020 TXZ050-051-230345- Martin TX-Andrews TX- 1006 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS AND NORTHWESTERN MARTIN COUNTIES UNTIL 1045 PM CDT... At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Andrews, moving southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Andrews and Andrews County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3234 10257 3250 10248 3245 10201 3209 10222 TIME...MOT...LOC 0306Z 292DEG 20KT 3236 10241 84
Local storm report, Jun 22, 10:23 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1023 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL 4 NNW ODESSA 31.91N 102.39W
06/22/2020 E1.00 INCH Ector TX PUBLIC
&&
SAMANTHA.ZUBERLocal storm report, Jun 22, 10:25 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1025 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL ODESSA 31.85N 102.37W
06/22/2020 E1.25 INCH ECTOR TX SOCIAL MEDIA
&&
SAMANTHA.ZUBERSpecial weather statement, Jun 22, 10:28 PM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1028 PM CDT Mon Jun 22 2020 TXZ069-070-230430- Reagan TX-Upton TX- 1028 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REAGAN AND SOUTHEASTERN UPTON COUNTIES UNTIL 1130 PM CDT... At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Rankin. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Rankin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3138 10203 3147 10185 3130 10171 3119 10199 TIME...MOT...LOC 0328Z 336DEG 4KT 3135 10190 84
Special weather statement, Jun 22, 10:42 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1042 PM CDT Mon Jun 22 2020 TXZ050-051-061-062-069-230445- Midland TX-Martin TX-Andrews TX-Ector TX-Upton TX- 1042 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR...SOUTHEASTERN ANDREWS...MIDLAND...SOUTHWESTERN MARTIN AND NORTHWESTERN UPTON COUNTIES UNTIL 1145 PM CDT... At 1040 PM CDT, Doppler radar was tracking a line of strong thunderstorm from 8 miles northwest of Midland International Air and Space Port to 18 miles south of the airport, moving east at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Midland, Odessa, Greenwood, Midland International Air and Space Port, Cotton Flat, Warfield, Midland Airpark and Skywest Airport. This includes Interstate 20 between mile markers 122 and 150. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3212 10230 3213 10190 3166 10181 3157 10230 TIME...MOT...LOC 0340Z 271DEG 30KT 3193 10217 49
Local storm report, Jun 22, 10:46 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1046 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND GST MIDLAND INTERNATIONAL A 31.94N 102.19W
06/22/2020 M61 MPH MIDLAND TX ASOS
&&
SAMANTHA.ZUBERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 25 min |
| Jun 22, 8:59 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 46 min |
| Jun 22, 9:45 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 60 min |
| Jun 22, 9:51 PM CDT | Special Weather Statement | MAF | Ector | 39 min |
| Jun 22, 9:54 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland, Upton | 66 min |
| Jun 22, 10:06 PM CDT | Special Weather Statement | MAF | Martin | 39 min |
| Jun 22, 10:13 PM CDT | Areal Flood Advisory | MAF | Ector | 2 hr |
| Jun 22, 10:14 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin, Midland | 61 min |
| Jun 22, 10:28 PM CDT | Special Weather Statement | MAF | Upton | 62 min |
| Jun 22, 10:42 PM CDT | Special Weather Statement | MAF | Midland | 63 min |
| Jun 22, 10:44 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 61 min |
| Jun 22, 10:46 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jun 22, 11:14 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin, Midland | 61 min |
| Jun 22, 11:50 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 55 min |
| Jun 23, 12:49 AM CDT | Special Weather Statement | MAF | Andrews, Martin | 56 min |
| Jun 23, 12:57 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Gaines, Howard, Martin, Mitchell and 1 more | 63 min |
| Jun 23, 1:20 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Glasscock, Midland, Reagan, Upton | 55 min |
| Jun 23, 1:55 AM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell, Scurry | 50 min |
| Jun 23, 2:15 AM CDT | Special Weather Statement | MAF | Crane, Ector, Glasscock, Loving, Midland, Reagan and 4 more | 45 min |
| Jun 23, 4:53 PM CDT | Special Weather Statement | MAF | Presidio | 37 min |
| Jun 23, 5:34 PM CDT | Special Weather Statement | MAF | Presidio | 26 min |
| Jun 23, 6:00 PM CDT | Special Weather Statement | MAF | Presidio | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.